Minnesota, 2013

Lightning Strike in Minnesota, April 24, 2013

April 24, 2013 · NWS ARX · 1 event in 1 county or zone

A lightning strike during a thunderstorm destroyed one of three blades on a wind turbine near Dexter (Mower County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A lightning strike during a thunderstorm destroyed one of three blades on a wind turbine near Dexter (Mower County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 24, 5:36 PM CST, 39 minutes earlier.

Area forecast discussion, Apr 24, 5:36 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
636 PM CDT WED APR 24 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 347 PM CDT WED APR 24 2013

AT 3 PM...A COLD FRONT EXTEND FROM INTERNATIONAL FALLS TO SIOUX
FALLS SOUTH DAKOTA. TEMPERATURES AHEAD OF THIS FRONT RANGED FROM
THE MID 40S TO MID 50S. MEANWHILE TEMPERATURES IN THE WAKE OF THIS
FRONT WERE IN THE 30S. THE 24.12Z AND 24.18Z MODELS ARE A BIT
SLOWER AT MOVING THIS FRONT THROUGH THE REGION TONIGHT...THUS
DELAYED THE PRECIPITATION ONSET AND ENDING BY ABOUT 3 HOURS. AHEAD
OF THE STRONG PV ANOMALY...BUFKIT SOUNDINGS SHOW AN INVERTED V
SOUNDING...AND THE STEEP AND UNSTABLE 950-400 MB LAPSE RATES. AS A
RESULT...EXPECT THE WINDS TO RATHER GUSTY THIS EVENING. WIND GUSTS
WILL RANGE FROM 30 TO 35 MPH. WITH CAPES UP TO 100 J/KG...THERE
WILL BE THE POTENTIAL FOR A FEW ISOLATED THUNDERSTORMS. AS
TEMPERATURES COOL IN THE WAKE OF THIS FRONT...THERE MAY BE A BRIEF
PERIOD OF SNOW. LITTLE...IF ANY...SNOW ACCUMULATIONS ARE
EXPECTED.

LATE TONIGHT AND THURSDAY...A WEAK RIDGE OF HIGH PRESSURE WILL
BUILD ACROSS THE AREA. THIS HIGH WILL PROVIDE WILL PROVIDE PARTLY
TO MOSTLY SUNNY SKIES. WITH 850 MB TEMPERATURES DURING THE
AFTERNOON FAIRLY SIMILAR TO THIS AFTERNOON...EXPECT VERY LITTLE
TEMPERATURE CHANGE BETWEEN THE 2 AFTERNOONS.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 347 PM CDT WED APR 24 2013

ON THURSDAY NIGHT...A SHORT WAVE TROUGH WILL MOVE SOUTHEAST
ACROSS NORTHERN MINNESOTA AND NORTHERN WISCONSIN. THIS FRONT WILL
DRAG A WEAK COLD FRONT INTO THE REGION ON THURSDAY NIGHT...AND IT
WILL LINGER ACROSS THE SOUTHERN AND EASTERN PORTIONS OF THE
FORECAST AREA THROUGH FRIDAY EVENING. 925 MB AND 850 MB MOISTURE
TRANSPORT INTO THIS FRONT IS FAIRLY WEAK. THE MODELS GENERATE
SCATTERED SHOWERS ALONG THIS FRONT. THIS IS LIKELY DUE TO THE 0-3
KM MOST UNSTABLE CAPES UP TO 250 J/KG. AS A RESULT...JUST KEPT A
20 TO 30 PERCENT CHANCE OF SHOWERS IN THE FORECAST.

FOR THE UPCOMING WEEKEND...AN UPPER LEVEL RIDGE WILL PROVIDE DRY
WEATHER. SOUTHERLY WINDS WILL BRING WARM AIR INTO THE REGION. 850
MB TEMPERATURES WILL RANGE FROM 6 TO 10C ON SATURDAY...AND FROM 10
TO 14C ON SUNDAY. THIS WILL RESULT IN HIGH TEMPERATURES IN THE MID
AND UPPER 60S ON SATURDAY...AND LOWER 70S ON SUNDAY.

ON SUNDAY NIGHT...A CANADIAN COLD FRONT WILL MOVE SOUTHEAST
THROUGH THE FORECAST AREA. THIS FRONT WILL THEN RETURN BACK TO THE
NORTH ON MONDAY. THE COMBINATION OF WEAK TO MODERATE MOISTURE
TRANSPORT INTO THIS FRONT AND 0-3 KM MOST UNSTABLE CAPES OF 500 TO
1000 J/KG WILL RESULT IN THE DEVELOPMENT OF SCATTERED SHOWERS AND
THUNDERSTORMS. IF THIS FRONT IS ABLE TO MOVE MUCH FASTER NORTH OF
MONDAY...THERE WOULD BE THE POTENTIAL FOR SOME MID 70S TO OCCUR
SOUTH OF THE INTERSTATE 90 CORRIDOR.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 627 PM CDT WED APR 24 2013

INITIALLY...THE MAIN ISSUE FOR THE AVIATION FORECAST IS A LINE OF
SHOWERS ALONG I-35 AT 625 PM. THESE SHOWERS HAVE HAD A HISTORY OF
PRODUCING WIND GUSTS AS MUCH AS 40 KT IN SOUTH CENTRAL MINNESOTA
AND 45 KT IN NORTH CENTRAL IOWA. HAVE INCLUDED THE HIGH GUST
POTENTIAL IN BOTH TAFS...HIGHEST AT KRST WHICH IS MORE EXPOSED TO
A WESTERLY WIND. THE SHOWERS ARE BRIEF...ONLY LASTING AROUND 1
HOUR. THERE HAVE ALSO BEEN A FEW LIGHTNING STRIKES FROM THE
SHOWERS...BUT TOO ISOLATED TO EVEN MENTION IN THE TAFS. CEILINGS
ARE MOSTLY VFR WITH THIS BAND OF SHOWERS...BUT DO DROP DOWN TO
MVFR IN A NARROW AREA IN ITS WAKE. HANDLED THIS WITH A TEMPO GROUP
FOR ABOUT 2 HOURS. ANOTHER AREA OF SCATTERED SHOWERS WAS PRESENT
OVER EASTERN MINNESOTA...BUT APPEARS TO BE DIMINISHING WITH LOSS
OF HEATING. UNSURE IF THESE WILL GET TO THE TAF SITES...INCLUDING
SOME OF THE MVFR CLOUD WITH THEM...THUS HAVE KEPT A VFR FORECAST
GOING AFTER ABOUT 03Z. DURING THE OVERNIGHT HOURS...AN AREA OF
MVFR STRATUS SITUATED AROUND FARGO NORTH DAKOTA MOST MODELS SHOW
DROPPING SOUTHEAST TOWARDS THE TAF SITES ON NORTHWEST WINDS. HAVE
INCLUDED THIS PERIOD OF MVFR FOR THE TAFS. THESE CLOUDS LOOK TO
SCATTER OUT QUICKLY THURSDAY MORNING DUE TO THE COMBINATION OF
DRIER AIR AND DAYTIME MIXING. VFR CONDITIONS WILL THEN PERSIST
THROUGH THE REST OF THURSDAY AS HIGH PRESSURE BUILDS IN FROM THE
PLAINS.

&&

.HYDROLOGY...WARMING TEMPERATURES THIS WEEKEND
ISSUED AT 347 PM CDT WED APR 24 2013

HIGHS IN THE 60S AND 70S AND LOWS IN THE 40S AND 50S FROM FRIDAY
THROUGH MONDAY WILL RESULT IN A RAPID INCREASE IN THE SNOW MELT RATE
AND RUNOFF ACROSS CENTRAL MINNESOTA AND NORTHERN WISCONSIN. THIS
SNOW MELT WILL PROVIDE RISES ALONG THE CHIPPEWA...ST CROIX AND
MISSISSIPPI RIVERS. THIS WILL EVENTUALLY FLOW DOWNSTREAM INTO THE
OUR AREA BY EARLY MAY. RIVER FORECASTS AND STATEMENTS WILL ADDRESS
THE MISSISSIPPI RIVER RISES AS DETAILS OF THE FINAL MELT AND
INFLOWS TO THE TRIBUTARY RIVERS BECOME CLEARER THIS WEEKEND AND
EARLY NEXT WEEK.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...BOYNE
LONG TERM...BOYNE
AVIATION...AJ
HYDROLOGY...BOYNE
Hazardous weather outlook, Apr 24, 4:30 AM CST, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
530 AM CDT WED APR 24 2013

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-251000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
530 AM CDT WED APR 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THE
EVENING. GUSTY WINDS OF 30 TO 40 MPH AND PEA SIZED HAIL COULD
OCCUR WITH ANY STRONGER STORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RIECK

In the hours before

Special weather statement, Apr 24, 4:33 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
533 PM CDT WED APR 24 2013

IAZ008-009-018-019-MNZ079-086-087-094-095-250030-
CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-
533 PM CDT WED APR 24 2013

...LINE OF SHOWERS WITH GUSTY WINDS APPROACHING SOUTHEAST MINNESOTA
AND NORTHEAST IOWA...

AT 530 PM...DOPPLER RADAR INDICATED A LINE OF SHOWERS AND A FEW
EMBEDDED THUNDERSTORMS APPROACHING INTERSTATE 35 IN SOUTH CENTRAL
MINNESOTA AND NORTH CENTRAL IOWA. THESE SHOWERS HAVE HAD A HISTORY
OF PRODUCING WIND GUSTS OF 35 TO 45 MPH ALONG WITH SOME PEA SIZE
HAIL. THE SHOWERS ARE MOVING QUICKLY TO THE EAST...AROUND 50 MPH AND
ONLY LAST AROUND A HALF HOUR.

LOOK FOR THE SHOWERS TO IMPACT MUCH OF SOUTHEAST MINNESOTA AND
NORTHEAST IOWA BETWEEN 730 PM AND 9 PM. TRAVELING ON NORTH TO SOUTH
ORIENTED ROADS SUCH AS U.S. HIGHWAYS 52 AND 63 MAY BE BRIEFLY
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...DUE TO THE GUSTY
WINDS FROM THE SHOWERS.

AJ
Special weather statement, Apr 24, 5:27 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
627 PM CDT WED APR 24 2013

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-250200-
ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON-
HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-WINNESHIEK-WINONA-
627 PM CDT WED APR 24 2013

...LINE OF SHOWERS WITH STRONG WINDS MOVING INTO SOUTHEAST MINNESOTA
AND NORTHEAST IOWA...

AT 625 PM...DOPPLER RADAR INDICATED A LINE OF SHOWERS AND A FEW
EMBEDDED THUNDERSTORMS CROSSING INTERSTATE 35 IN SOUTH CENTRAL
MINNESOTA AND NORTH CENTRAL IOWA. THESE SHOWERS HAVE HAD A HISTORY
OF PRODUCING WIND GUSTS OF 40 TO 50 MPH ALONG WITH SOME PEA SIZE
HAIL. THE SHOWERS ARE MOVING QUICKLY TO THE EAST...AROUND 50 MPH AND
ONLY LAST AROUND A HALF HOUR.

LOOK FOR THE SHOWERS TO IMPACT MUCH OF SOUTHEAST MINNESOTA AND
NORTHEAST IOWA BETWEEN 630 PM AND 8 PM. TRAVELING ON NORTH TO SOUTH
ORIENTED ROADS SUCH AS U.S. HIGHWAYS 52 AND 63 MAY BE BRIEFLY
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...DUE TO THE GUSTY
WINDS FROM THE SHOWERS.

AJ

The radar

The La Crosse radar (KARX), 119 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Mower

When
April 24, 6:15 PM CST
Where
Mower County, 2.75 mi ENE of Dexter
Property damage
$500,000
Reported by
Newspaper
Coordinates
43.730, -92.667

A lightning strike destroyed one of three blades on a wind turbine near Dexter.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443667.